Tennessee, 2018Damaging Winds in Tennessee, July 6, 2018
July 6, 2018 · NWS MEG · 3 events in 3 counties and zones
A weak cold front generated a few severe thunderstorms in an unstable airmass over portions of west Tennessee during the early afternoon hours of July 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front generated a few severe thunderstorms in an unstable airmass over portions of west Tennessee during the early afternoon hours of July 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 6, 11:24 AM CST, 46 minutes earlier.
Area forecast discussion, Jul 6, 11:24 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1224 PM CDT Fri Jul 6 2018
.UPDATE...
See the 18z aviation discussion.
&&
.PREV DISCUSSION... /issued 341 AM CDT Fri Jul 6 2018/
DISCUSSION...
A couple of weak thunderstorms are moving to the East near the
Tennessee/Mississippi County line. Otherwise the radar is echo
free. Temperatures across the Midsouth are in the low to middle
70s under partly cloudy skies with decreasing cloud coverage.
Morning lows will likely remain in the low to middle 70s.
The main highlight of this forecast update in the arrival of a
cold front. The front will slowly move across the Midsouth today,
and is actually expected to push all the way to the Gulf Coast
over the next 48 hours or so allowing a cooler and less humid
airmass to infiltrate the Midsouth. Highs today will likely still
be in the low 90's, but lower dew points will keep heat indices
below Heat Advisory criteria...in the upper 90s to low 100's.
Showers and thunderstorms along with extensive cloud cover may
result in even cooler temperatures.
Over the next several says a broad ridge will gradually shift
from centered over the Plains to along the East coast of the
Nation. Beginning Saturday, through next week, it looks like we
will remain in a cooler and wetter pattern featuring high
temperatures near to slightly below normal. Organized severe
weather does not look likely, but this time of year any
thunderstorm is capable of producing locally heavy rainfall,
frequent lightning and even damaging wind.
30
&&
.AVIATION...
/18z TAFs/
Afternoon showers and thunderstorms are likely at each terminal
this afternoon, possibly excluding KJBR. Expect gusty winds and
reduced visibility with this convection. Thunderstorms will
continue into the evening hours but should wane in coverage after
sunset, although scattered showers are expected through late
evening. MVFR ceilings are expected to develop overnight and
persist into Saturday morning. Winds will be from the north area
wide by this evening and should remain 6-10 kts for most sites.
Expect north to northeast winds on Saturday at 8-12 kts.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 6, 4:31 AM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
531 AM CDT Fri Jul 6 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
531 AM CDT Fri Jul 6 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jul 6, 9:52 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 AM CDT FRI JUL 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG 4 SW WEST MEMPHIS 35.10N 90.23W
07/05/2018 CRITTENDEN AR BROADCAST MEDIA
POWER LINES DOWN ALONG AIRPORT ROAD.
&&
MJSpecial weather statement, Jul 6, 10:43 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
1143 AM CDT FRI JUL 6 2018
ARZ028-TNZ019-048-050-061715-
Mississippi AR-Lauderdale TN-Dyer TN-Haywood TN-
1143 AM CDT FRI JUL 6 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
Lauderdale County in southwestern Tennessee...
Southwestern Dyer County in northwestern Tennessee...
Northwestern Haywood County in southwestern Tennessee...
At 1142 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 9 miles southwest of
Unionville, or 10 miles north of Ripley, moving south at 20 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northeastern Mississippi...Lauderdale...southwestern Dyer
and northwestern Haywood Counties should monitor this storm closely.
LAT...LON 3585 8935 3582 8936 3581 8935 3569 8934
3570 8986 3606 8966 3611 8937
TIME...MOT...LOC 1642Z 351DEG 17KT 3589 8959
JOHNSONLocal storm report, Jul 6, 11:54 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1254 PM CDT FRI JUL 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG 3 W MEDINA 35.80N 88.83W
07/05/2018 GIBSON TN SOCIAL MEDIA
SIGNIFICANT DAMAGE TO A MOBILE HOME ROOF OFF OF HIGHWAY
186.
&&
MJSpecial weather statement, Jul 6, 11:57 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
1257 PM CDT FRI JUL 6 2018
TNZ020-050>052-061830-
Madison TN-Crockett TN-Gibson TN-Haywood TN-
1257 PM CDT FRI JUL 6 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT
FOR...
Western Madison County in southwestern Tennessee...
Crockett County in northwestern Tennessee...
Southwestern Gibson County in northwestern Tennessee...
Eastern Haywood County in southwestern Tennessee...
At 1257 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Alamo, or 12 miles
west of Humboldt, moving southeast at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Madison...Crockett...southwestern Gibson and
eastern Haywood Counties should monitor this storm closely.
LAT...LON 3543 8898 3543 8918 3540 8919 3540 8924
3586 8925 3593 8901 3550 8875
TIME...MOT...LOC 1757Z 333DEG 15KT 3579 8913
JOHNSONThunderstorm Wind, Carroll
- When
- July 6, 12:10 PM CST to 12:15 PM CST
- Where
- Carroll County, 0.97 mi NE of Hollow Rock to Hollow Rock
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.041, -88.269
Large limbs ripped from trees and one tree bent over.
Thunderstorm Wind, Gibson
- When
- July 6, 12:17 PM CST to 12:25 PM CST
- Where
- Gibson County, 0.67 mi SE of Humboldt to 1 mi S of Humboldt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 35.814, -88.911
Tree down blocking Windy City Road.
Thunderstorm Wind, Madison
- When
- July 6, 12:45 PM CST to 12:50 PM CST
- Where
- Madison County, 1.2 mi SW of Youngs Crossing to 1.88 mi SW of Youngs Crossing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.718, -88.866
Tree damage and carport damage near the intersection of Pleasant Plains and Ashport Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 6 to 10, 20189 deaths · 1 event
- Excessive Heat in California, July 6 to 7, 20181 death · 50 injured · 4 events
- Damaging Winds in North Carolina, July 6, 20181 death · 2 injured · $5,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Arkansas, July 6 to 8, 20181 death · $2,000 · 61 kt wind · 6 events
- Wildfire in California, July 6 to 10, 20181 injured · $500,000 · 1 event
- Flash Flood and Damaging Winds in Mississippi, July 6 to 7, 2018$203,000 · 54 kt wind · 11 events
- Flash Flooding and Damaging Winds in North Carolina, July 6, 2018$55,000 · 50 kt wind · 18 events
- Flash Flood and Hail in Georgia, July 6 to 7, 2018$68,000 · 1 in hail · 13 events
- Flood and Damaging Winds in Tennessee, July 6, 2018$74,000 · 50 kt wind · 8 events
- Damaging Winds in Mississippi, July 6, 2018$68,000 · 50 kt wind · 4 events
- Flood and Damaging Wind in Massachusetts, July 6, 2018$41,000 · 5 events
- Lightning Strike in Florida, July 6, 2018$45,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773277, 773278, 773279.